Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Pueblo, CO

May 21, 2014Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 21, 2014, 1:52 PM MDT for Las Animas County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2014, 1:52 PM MDT (19:52 UTC)
Expired
May 21, 2014, 2:30 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 148 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4561 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS55 KPUB 211952
SVRPUB
COC071-212030-
/O.NEW.KPUB.SV.W.0001.140521T1952Z-140521T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
152 PM MDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 230 PM MDT

* AT 151 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF 
  BRANSON...OR 23 MILES NORTHEAST OF DES MOINES...MOVING NORTH AT 25 
  MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN LAS ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3701 10372 3738 10382 3739 10359 3740 10358
      3739 10349 3700 10349 3700 10372
TIME...MOT...LOC 1951Z 173DEG 27KT 3705 10362 

HAIL...1.00IN
WIND...60MPH

$$

PJC
4 follow-up statements
945 
WWUS55 KPUB 211957
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT WED MAY 21 2014

COC071-212030-
/O.CON.KPUB.SV.W.0001.000000T0000Z-140521T2030Z/
LAS ANIMAS CO-
157 PM MDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

AT 157 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST
OF BRANSON...OR 26 MILES NORTHEAST OF DES MOINES...MOVING NORTH AT 30
MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LAS ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3738 10382 3739 10359 3739 10349 3703 10349
      3702 10369 3702 10371
TIME...MOT...LOC 1957Z 173DEG 27KT 3710 10363 

HAIL...1.00IN
WIND...60MPH

$$

PJC
806 
WWUS55 KPUB 212006
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
206 PM MDT WED MAY 21 2014

COC071-212030-
/O.CON.KPUB.SV.W.0001.000000T0000Z-140521T2030Z/
LAS ANIMAS CO-
206 PM MDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

AT 206 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF
KIM...OR 30 MILES NORTH OF DES MOINES...MOVING NORTH AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LAS ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3738 10382 3739 10359 3739 10349 3709 10349
      3707 10367 3707 10370
TIME...MOT...LOC 2006Z 173DEG 27KT 3717 10364 

HAIL...1.00IN
WIND...60MPH

$$

PJC
481 
WWUS55 KPUB 212012
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT WED MAY 21 2014

COC071-212030-
/O.CON.KPUB.SV.W.0001.000000T0000Z-140521T2030Z/
LAS ANIMAS CO-
212 PM MDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

AT 211 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF
KIM...OR 32 MILES NORTH OF DES MOINES...MOVING NORTH AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LAS ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3738 10382 3739 10359 3739 10349 3713 10349
      3711 10366 3711 10369
TIME...MOT...LOC 2011Z 173DEG 27KT 3721 10365 

HAIL...1.00IN
WIND...60MPH

$$

PJC
563 
WWUS55 KPUB 212018
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT WED MAY 21 2014

COC071-212026-
/O.CAN.KPUB.SV.W.0001.000000T0000Z-140521T2030Z/
LAS ANIMAS CO-
218 PM MDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAS ANIMAS COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3738 10382 3739 10359 3739 10349 3713 10349
      3711 10366 3711 10369
TIME...MOT...LOC 2014Z 173DEG 27KT 3725 10366 

$$

PJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:40 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 21, 11:40 AM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT WED MAY 21 2014

.UPDATE...
ISSUED AT 1111 AM MDT WED MAY 21 2014

CURRENT FORECAST/SEVERE THREAT LOOKS ON TRACK...WITH LATEST HRRR
RUNS SUGGESTING CONVECTIVE INITIATION BETWEEN 19Z-20Z. STILL
APPEARS BEST TORNADO/SUPERCELL THREAT WILL BE NORTH NEAR THE
DCVZ INTO NE CO...WITH MORE OF A WIND/HAIL THREAT FARTHER SOUTH
WHERE T/TD SPREADS WILL BE LARGER.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 523 AM MDT WED MAY 21 2014

...SEVERE THUNDERSTORMS POSSIBLE NORTHERN PORTIONS OF THE SOUTHEAST
PLAINS...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS THE SAN
LUIS VALLEY...

UPPER LOW WILL STALL OUT OVER NEVADA TODAY BEFORE DROPPING SOUTHWARD
INTO SOUTHERN CA LATER TONIGHT.  SOUTHERLY FLOW AHEAD OF THE SYSTEM
TODAY WILL START TO SHIFT SOME MID/HIGH LEVEL MOISTURE INTO THE
WESTERN MTS TODAY...BUT BY IN LARGE...LOWER LEVELS WILL REMAIN QUITE
DRY. WITH SOUTH TO SOUTHWEST WINDS INCREASING AGAIN ACROSS THE
SOUTHWEST MTS AND SAN LUIS VALLEY...EXPECT A RETURN OF CRITICAL FIRE
WEATHER CONDITIONS FOR THE SAN LUIS VALLEY WHERE FUELS ARE
CRITICALLY DRY.  RAPID RATES OF FIRE SPREAD WILL BE POSSIBLE WITH
ANY FIRE STARTS AND CURRENT RED FLAG WARNING STILL LOOKS GOOD.
THERE COULD BE SOME ISOLATED HIGH BASED THUNDERSTORMS ALONG THE
CONTDVD TODAY...BUT THEY WILL BE FEW AND FAR BETWEEN...AND WITH
INVERTED V SOUNDINGS...MORE LIKELY TO PRODUCE GUSTY WINDS THAN MUCH
IN THE WAY OF RAINFALL.

DIFFERENT STORY WILL EXIST TODAY FOR THE SOUTHEAST PLAINS. LOW LEVEL
MOISTURE HAS SPREAD BACK IN WITH CURRENT DEW POINTS IN THE 50S FOR
THE LOWER ARKANSAS RIVER...WITH UPPER 40S FOR CANON CITY...AND EVEN
WOODLAND PARK SEEING LOWER 40 DEW POINTS.  SOUTHERN I-25 CORRIDOR IS
STILL QUITE DRY WITH KTAD DEW POINT AT 13 AS OF 09Z.  BOUNDARY WILL
CONTINUE TO PUSH SLOWLY SOUTHWARD THIS MORNING WITH STRATUS
EXPANDING ACROSS SOUTHEAST CO IN LIGHT UPSLOPE REGIME ALONG THE
LOWER EASTERN SLOPES OF TELLER/EL PASO COUNTY...THE LOWER WET
MOUNTAINS...AND THE NORTHERN SLOPES OF THE RATON RIDGE.  THIS SHOULD
BURN OFF DURING THE LATE MORNING WITH DEW POINTS STAYING IN THE
UPPER 40S/LOWER 50S THROUGH EARLY AFTERNOON ACROSS THE MAJORITY OF
THE SOUTHEAST PLAINS.  VORT MAX ACROSS NEW MEXICO WILL MOVE IN THIS
AFTERNOON...AND DRIER AIR WILL BEGIN TO MIX NORTHWARD OFF THE RATON
RIDGE. MAIN FACTOR DETERMINING EXTENT OF SEVERE WEATHER POTENTIAL
WILL BE HOW QUICKLY THESE DEW POINTS MIX OUT.  HRRR AND RAP13 DROPS
DEW POINTS INTO THE UPPER 30S FOR THE I-25 CORRIDOR WITH 40S FARTHER
EAST BY 21Z.  NAM12 AND LOCAL 4KM WRF KEEPS DEW POINTS IN THE LOWER
50S AT 21Z NORTHEAST OF A LINE FROM KCOS...TO KLHX...TO KSPD. SO
CAPES COULD BE AS LOW AS 500 J/KG ALONG THE I-25 CORRIDOR TO AROUND
1500 J/KG ACROSS KIOWA...BENT...PROWERS COUNTIES IF THE RAP IS
CORRECT.  OR THEY COULD BE AROUND 1500+ J/KG IF THE NAM12 IS
CORRECT.  EITHER WAY...0-6KM SHEARS WILL BE RUNNING AROUND 40-50
KTS...OR EVEN A LITTLE BETTER IF LOW LEVEL WINDS STAY OUT OF THE
EAST...WHICH WOULD SUPPORT DEVELOPMENT OF SUPERCELL THUNDERSTORMS.
BEST CHANCES FOR SEVERE LOOK TO BE ACROSS NORTHERN SECTIONS OF THE
SOUTHEAST PLAINS...WHERE HIGHER DEW POINTS ARE MORE LIKELY TO STAY
IN THE LONGEST.  INITIATION MAY OCCUR ALONG THE NORTHERN SLOPES OF
THE RATON MESA AROUND 1 PM...WITH THUNDERSTORMS SPREADING/DEVELOPING
NORTHWARD ACROSS THE SOUTHEAST PLAINS THROUGH THE AFTERNOON.
MAJORITY OF THE ACTIVITY MOVES OUT OF THE AREA BY 00Z AS VORT MAX
LIFTS NORTHWARD.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MOST
LIKELY SEVERE THREAT...ESPECIALLY TO THE NORTH OF THE ARKANSAS
RIVER. IF DEW POINTS CAN STAY HIGH ENOUGH...THUS...LCLS LOW
ENOUGH...THERE COULD BE ENOUGH LOW LEVEL HELICITY FOR AN ISOLATED
TORNADO. THIS WOULD BE MORE LIKELY TO OCCUR ALONG THE PALMER DIVIDE
AND KIOWA COUNTY...BUT THREAT FOR THIS APPEARS ON THE LOWER SIDE OF
THE SPECTRUM AT THIS POINT. POTENTIAL FOR DAMAGING WIND GUSTS WILL
EXTEND FARTHER SOUTHWARD ACROSS THE SOUTHEAST PLAINS THAN HAIL
THREAT DUE TO HIGHER AVAILABLE DOWNDRAFT CAPE. WILL LIKELY PLAY THE
SEVERE THREAT AREA NORTHEAST OF A LINE FROM COLORADO SPRINGS...TO LA
JUNTA...TO TWO BUTTES.

FINAL CONCERN IS FOR POTENTIAL FOR HEAVY RAINFALL ON THE BURN SCARS
THIS AFTERNOON...PARTICULARLY ACROSS WALDO AND BLACK FOREST. WINDOW
FOR GREATEST THREAT WILL BE FROM 2 PM TO 6 PM...PROBABLY CENTERED
MORE IN THE 3 TO 5 PM RANGE FOR WALDO.  AGAIN...STRENGTH OF
UPDRAFTS/POTENTIAL RAINFALL EFFICIENCIES WILL DEPEND ON HOW MUCH LOW
LEVEL MOISTURE STAYS IN.  HUNCH IS THAT HIGHER TERRAIN WILL MIX OUT
AT LEAST SOME OF THE LOW LEVEL MOISTURE AND LCLS WILL BE UP AROUND
11-12KFT MSL...WHICH WILL ALLOW FOR SOME EVAPORATION BELOW CLOUD
BASE.  ALTHOUGH THREAT FOR FLASH FLOOD PRODUCING RAINFALL IS THERE
TODAY...THINK THE THREAT IS BELOW A 40 PERCENT PROBABILITY.  MORE
LIKELY SCENARIO IS FOR SOME RAINFALL AMOUNTS GENERALLY IN THE
.10 TO .40 RANGE...WHICH COULD MEAN SOME FLOOD ADVISORY RAINFALL
CAUSING MINOR RUN OFF FOR THE WALDO BURN SCAR. MAJORITY OF THE HIGH
RES MODELS SUGGEST THE LESSER IMPACT SCENARIO...BUT SITUATION WILL
REQUIRE CLOSE MONITORING THROUGH THE AFTERNOON AND EARLY EVENING
HOURS.

THUNDERSTORMS WILL COME TO AN END DURING THE EVENING FOR MOST
AREAS...WITH ANOTHER INTRUSION OF STRATUS TOWARDS MORNING ACROSS
NORTHERN PORTIONS OF THE SOUTHEAST PLAINS. -KT

.AVIATION... MVFR CIGS WILL CONTINUE TO EXPAND ACROSS THE SOUTHEAST
PLAINS THROUGH MORNING...WITH SOME POCKETS OF IFR CIGS ACROSS THE
PIKES PEAK REGION AND ALONG THE LOWER EASTERN SLOPES OF THE
SOUTHEAST MOUNTAINS.  COULD EVEN SEE SOME PATCHY FOG.  STRATUS
SHOULD ERODE BY 17-18Z FOR MOST AREAS WITH ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING DURING THE EARLY AFTERNOON ACROSS THE
SOUTHEAST MOUNTAINS AND NORTHERN SLOPES OF THE RATON RIDGE. THESE
WILL BE CAPABLE OF PRODUCING VFR TO LOCAL MVFR CIGS/VIS.  LARGE HAIL
AND ERRATIC WIND GUSTS TO AROUND 50 KTS WILL BE POSSIBLE NORTH OF A
LINE FROM KCOS THE KLHX TO NORTH OF KSPD.  THREAT DIMINISHES AFTER
00Z FOR THE KCOS AND KPUB TAF SITES.  KALS WILL REMAIN DRY TODAY
WITH VFR CONDITIONS...THOUGH EXPECT A RETURN OF SOUTHWEST WINDS 15-
30 KTS IN THE AFTERNOON. -KT

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 523 AM MDT WED MAY 21 2014

NOT MANY ADJUSTMENTS NEEDED FOR THE LONGER TERM AS UNSETTLED
PATTERN IS STILL ANTICIPATED WITH LONGER TERM METEOROLOGICAL
ISSUES REMAINING POPS...SEVERE WEATHER THREAT AT TIMES WITH
INITIAL LONGER TERM FOCUS FOR SEVERE WEATHER FROM THURSDAY INTO
THURSDAY NIGHT...LOCALLY HEAVY RAINFALL AND ASSOCIATED BURN SCAR
FLOODING THREAT AND TEMPERATURES.

RECENT LONGER TERM FORECAST MODEL SOUNDINGS AND COMPUTER
SIMULATIONS CONTINUE TO SUGGEST THAT CLOSED UPPER LOW LOCATED
OVER SOUTHERN NEVADA AT 00Z FRIDAY WILL SHIFT INTO THE 4-CORNERS
REGION BY 00Z SUNDAY AND THEN SLOWLY MOVES ACROSS SOUTHERN
COLORADO INTO MONDAY MORNING BEFORE MOVING EAST OF THE FORECAST
DISTRICT BY MONDAY NIGHT/TUESDAY MORNING.

UNSETTLED METEOROLOGICAL CONDITIONS(PRIMARILY IN THE FORM OF
RAIN...HEAVY AT TIMES AS WELL AS STRONG TO SEVERE STORMS AT
TIMES) ARE ANTICIPATED FROM THURSDAY INTO MONDAY. AT THIS
TIME...IT APPEARS THAT THE HIGHEST POTENTIAL FOR SEVERE
THUNDERSTORMS(ESPECIALLY EASTERN SECTIONS) DURING THE LONGER
TERM SHOULD BE REALIZED FROM THURSDAY INTO THURSDAY
NIGHT...ESPECIALLY IF ENOUGH ADEQUATE ATMOSPHERIC MOISTURE
INTERACTS WITH SOMEWHAT FAVORABLE 0 TO 6 KM BULK SHEAR VALUES.
RECENT SPC 2ND DAY OUTLOOK(FOR THURSDAY) HAS A LARGE PORTION OF
EASTERN COLORADO COVERED WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

IN ADDITION...PRECIPITATION...HEAVY AT TIMES(WHICH WILL BE CAPABLE
OF PRODUCING FLOODING CONCERNS/ISSUES AT TIMES...ESPECIALLY OVER
THE AREA BURN SCARS)...IS ANTICIPATED AS THE UPPER SYSTEM IMPACTS
THE FORECAST DISTRICT FROM LATE THIS WEEK INTO EARLY NEXT WEEK. AS
ALWAYS...WFO PUEBLO WILL CONTINUE TO MONITOR CLOSELY.

IMPROVING METEOROLOGICAL CONDITIONS SHOULD THEN BY NOTED BY
TUESDAY AS THE CLOSED UPPER LOW IS PROJECTED TO MOVE EAST OF THE
FORECAST DISTRICT. TEMPERATURES ARE STILL EXPECTED TO RUN NEAR
LATE MAY CLIMATOLOGICAL AVERAGES DURING THE LONGER TERM.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1129 AM MDT WED MAY 21 2014

MVFR STRATUS HAS ERODED OVER MUCH OF THE PLAINS AS OF 18Z...WITH
ISOLATED THUNDERSTORMS ALREADY DEVELOPING OVER THE MOUNTAINS WEST
OF KDEN. EXPECT ISOLATED TO SCATTERED TSRA OVER MUCH OF THE AREA
THIS AFTERNOON AND EVENING...WITH AREAS OF MVFR CIGS/VIS UNDER
SOME THE STRONGER STORMS. LARGE HAIL AND ERRATIC WIND GUSTS TO
AROUND 50 KTS WILL BE POSSIBLE NORTH OF A LINE FROM KCOS TO KLHX
TO KSPD. THREAT DIMINISHES AFTER 00Z FOR THE KCOS AND KPUB TAF
SITES. KALS WILL REMAIN DRY TODAY WITH VFR CONDITIONS...WITH
SOUTHWEST WINDS WINDS 15-30 KTS THIS AFTERNOON. MVFR STRATUS WILL
REDEVELOP AT KCOS AND KPUB 11Z-13Z AS MOIST AIR SLOSHES SOUTH ONCE
AGAIN...WITH SCATTERED TSRA MOST LOCATIONS THU AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ224.

&&

UPDATE...PETERSEN
AVIATION...PETERSEN
Hazardous weather outlook, May 21, 11:44 AM MDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1144 AM MDT WED MAY 21 2014

COZ058>089-093>099-221745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1144 AM MDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
SOUTHEAST MOUNTAINS AND PLAINS THIS AFTERNOON...AND ONE OR TWO
THUNDERSTORMS COULD BECOME SEVERE...PARTICULARLY TO THE NORTH OF A
LINE FROM COLORADO SPRINGS...TO LA JUNTA...TO SPRINGFIELD. THE
MAIN STORM THREATS FOR THESE AREAS WILL BE HAIL OVER AN INCH IN
DIAMETER...WIND GUSTS OVER 60 MPH AND LOCALLY HEAVY RAINFALL. THE
GREATEST THREAT FOR SEVERE WEATHER WILL LIKELY BE ACROSS NORTHERN
EL PASO COUNTY AND KIOWA COUNTY.

SHOULD HEAVY RAIN FALL ON ONE OF THE BURN SCARS...LOCALIZED FLASH
FLOODING WILL BE ALSO POSSIBLE. AREAS UNDER THE GREATEST THREAT
WILL BE THE BLACK FOREST BURN SCAR AND THE WALDO BURN SCAR BETWEEN
2 PM AND 6 PM TODAY.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE HIGHER
ELEVATIONS OF THE SOUTHWEST AND CENTRAL MOUNTAINS TODAY.
LIGHTNING...LOCALLY GUSTY WINDS UP TO 45 MPH AND BRIEF LIGHT
RAINFALL WILL BE THE MAIN STORM THREATS.

DRY GUSTY WINDS WILL SPREAD ACROSS THE SAN LUIS VALLEY AGAIN THIS
AFTERNOON...BRINGING A RENEWED THREAT FOR CRITICAL FIRE WEATHER
CONDITIONS. CARE SHOULD BE TAKEN TO AVOID THE START OF WILDFIRES AS
THEY MAY RAPIDLY SPREAD OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
THURSDAY...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY...MAINLY
ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY STORM THREATS FROM THE STRONGER
STORMS FROM THURSDAY INTO THURSDAY NIGHT. IN ADDITION...LIGHTNING
...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DO NOT REACH THE STRONG TO SEVERE CATEGORY
THURSDAY AND THURSDAY NIGHT.

THEN...ELEVATED CHANCES OF PRIMARILY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY INTO MEMORIAL
DAY WEEKEND AND POSSIBLY INTO MONDAY...AS AN UPPER LEVEL STORM
SYSTEM IS PROJECTED TO SLOWLY MOVE ACROSS THE REGION DURING THIS
TIME-FRAME. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO
SEVERE...CAPABLE OF PRODUCING HAIL AND LOCALLY HEAVY RAINFALL.
THIS WILL ALSO BRING AN INCREASED CONCERN FOR FLASH
FLOODING...MAINLY OVER AND NEAR AREA BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 1 PM AND 8 PM MDT ACROSS THE PIKES PEAK REGION
AND THE SOUTHEASTERN COLORADO PLAINS.

10/88

In the hours before

Special weather statement, May 21, 12:53 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1253 PM MDT WED MAY 21 2014

COZ074-087-211915-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
1253 PM MDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ON THE EAST PEAK BURN SCAR...OR 26 MILES NORTHWEST OF
TRINIDAD...MOVING NORTHEAST AT 20 MPH.

RAINFALL AMOUNTS OF .10 INCHES OR LESS WILL BE POSSIBLE ON THE EAST
PEAK BURN SCAR WITH THIS STORM. IT IS NOT LIKELY TO CAUSE FLOODING.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER THE EAST PEAK BURN SCAR AND MAINLY RURAL
AREAS OF SOUTHEASTERN HUERFANO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

LAT...LON 3740 10481 3743 10491 3753 10485 3751 10475
TIME...MOT...LOC 1851Z 209DEG 30KT 3742 10487

PJC
Special weather statement, May 21, 1:30 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
130 PM MDT WED MAY 21 2014

COZ074-075-087-212000-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
130 PM MDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAS ANIMAS AND SOUTH
CENTRAL HUERFANO COUNTIES UNTIL 200 PM MDT...

AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE EAST PEAK BURN SCAR...OR 28 MILES
NORTHWEST OF TRINIDAD...MOVING NORTHEAST AT 25 MPH.

RAINFALL AMOUNTS UP TO .20 INCHES WILL BE POSSIBLE ON THE EAST PEAK
BURN SCAR WITH THIS STORM...HOWEVER IF THIS STORM INTENSIFIES
FURTHER THEN HEAVIER AMOUNTS WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER THE EAST PEAK BURN SCAR AND MAINLY RURAL
AREAS OF WESTERN LAS ANIMAS AND SOUTH CENTRAL HUERFANO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

LAT...LON 3735 10487 3741 10497 3752 10491 3744 10475
TIME...MOT...LOC 1929Z 205DEG 24KT 3742 10492

PJC
Special weather statement, May 21, 1:46 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
146 PM MDT WED MAY 21 2014

COZ094-212015-
EASTERN LAS ANIMAS COUNTY CO-
146 PM MDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF BRANSON...OR 21 MILES NORTHEAST
OF DES MOINES...MOVING NORTH AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAS
ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3701 10372 3737 10382 3737 10346 3724 10347
      3700 10349 3700 10372
TIME...MOT...LOC 1945Z 173DEG 27KT 3702 10361

PJC

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:53 PM MDTSpecial Weather StatementPUBHuerfano22 min
May 21, 1:30 PM MDTSpecial Weather StatementPUBHuerfano30 min
May 21, 1:46 PM MDTSpecial Weather StatementPUBLas Animas29 min
May 21, 2:15 PM MDTSpecial Weather StatementPUBPueblo30 min
May 21, 2:46 PM MDTSpecial Weather StatementPUBEl Paso29 min
May 21, 2:54 PM MDTSpecial Weather StatementPUBTeller21 min
May 21, 3:10 PM MDTSpecial Weather StatementPUBBaca35 min
May 21, 3:15 PM MDTSpecial Weather StatementPUBEl Paso30 min
May 21, 3:20 PM MDTSevere Thunderstorm WarningPUBEl Paso40 min
May 21, 3:26 PM MDTSpecial Weather StatementPUBTeller34 min
May 21, 3:33 PM MDTAreal Flood AdvisoryPUBEl Paso57 min
May 21, 3:38 PM MDTSpecial Weather StatementPUBBaca37 min
May 21, 3:38 PM MDTSevere Thunderstorm WarningPUBEl Paso52 min
May 21, 3:47 PM MDTSpecial Weather StatementPUBTeller28 min
May 21, 3:53 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas52 min
May 21, 3:56 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
May 21, 4:13 PM MDTSpecial Weather StatementPUBKiowa32 min
May 21, 4:14 PM MDTSpecial Weather StatementPUBTeller31 min
May 21, 4:19 PM MDTSpecial Weather StatementPUBOtero26 min
May 21, 4:30 PM MDTSpecial Weather StatementPUBKiowa30 min
May 21, 5:11 PM MDTSpecial Weather StatementPUBKiowa34 min
May 21, 5:25 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.